Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Omaha, NE

June 24, 2018Cedar County, Thurston County, Wayne County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 24, 2018, 10:00 PM CDT for Cedar County, Thurston County, Wayne County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 10:00 PM CDT (03:00 UTC)
Expired
Jun 25, 2018, 12:01 AM CDT
In force
2 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS53 KOAX 250300
FFWOAX
NEC027-173-179-250600-
/O.NEW.KOAX.FF.W.0011.180625T0300Z-180625T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
1000 PM CDT SUN JUN 24 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Wayne County in northeastern Nebraska...
  West central Thurston County in northeastern Nebraska...
  Southeastern Cedar County in northeastern Nebraska...

* Until 100 AM CDT.

* At 1000 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Wayne, Wakefield, Winside, Hoskins, Carroll and 8 Miles South Of
  Wayne.

LAT...LON 4226 9701 4226 9679 4209 9681 4209 9735
      4230 9730 4243 9702

$$

MEAD
2 follow-up statements
336 
WGUS73 KOAX 250441
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1141 PM CDT SUN JUN 24 2018

NEC027-173-179-250600-
/O.CON.KOAX.FF.W.0011.000000T0000Z-180625T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NE-Thurston NE-Cedar NE-
1141 PM CDT SUN JUN 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WAYNE...WEST CENTRAL THURSTON AND SOUTHEASTERN CEDAR COUNTIES...

At 1135 PM CDT, Doppler radar indicated that thunderstorms producing 
heavy rain had shifted to the east of the area. Additional 
thunderstorms are expected to move into the warned area within the 
next hour with the potential for flash flooding.

Some locations that will experience flooding include...
Wayne, Wakefield, Winside, Hoskins, Carroll and 8 Miles South Of
Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4226 9701 4226 9679 4209 9681 4209 9735
      4230 9730 4243 9702

$$

MEAD
283 
WGUS73 KOAX 250501
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1201 AM CDT MON JUN 25 2018

NEC027-173-179-250511-
/O.CAN.KOAX.FF.W.0011.000000T0000Z-180625T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NE-Thurston NE-Cedar NE-
1201 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING FOR WAYNE...WEST CENTRAL THURSTON AND
SOUTHEASTERN CEDAR COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4226 9701 4226 9679 4209 9681 4209 9735
      4230 9730 4243 9702

$$

MEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 6:49 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 6:49 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Sun Jun 24 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 347 PM CDT Sun Jun 24 2018

Main forecast problems are possible severe convection and flooding
in the near term.

Complex mesoscale pattern over the Central Plains.  Large MCS moved
across OK/southern KS last night and stabilized the air mass
across much of Kansas. Main low level moisture axis extends from
along the Missouri River Valley from northwest Missouri
southeastern South Dakota. In addition a surface trough extends
from near Hastings to Sioux City. Another boundary extends from
Sioux City Southeast into central Iowa. Air mass is unstable with
ML CAPE between 1500 to 2000 J/Kg. Convection has developed on
both boundaries. Effective bulk shear is weak over eastern
Nebraska and southwest Iowa, hence we can expect pulse storms
across the area. Surface vorticity is sufficient along these
boundaries to be conducive for non-supercell tornadoes and will
have to be watched closely.

As upper low moves into the Central High Plains tonight with a
strong shortwave rotating around the low across eastern Nebraska
Monday morning.  Overnight Thunderstorms are expected to travel east
and become an MCS across Kansas. Nebraska will be on the northern
fringe of the MCS, but some heavy precipitation may rotate
northeast across eastern Nebraska and western Iowa in the early
morning hours. It is at this time we will have to watch for any
flooding from heavy rain over the area. Closed upper low will be
over northeast Nebraska on monday and greatest threat of heavy
rainfall will be over northeast Nebraska. Threat of severe on
Monday appears to be over western Iowa where greater instability
is expected east of upper low. By midday Tuesday, the upper low
moves out of the area.

Ridging moves into the area for Wednesday and temperatures begin
to warm up into the 90s. Hottest day is expected to be Thursday
with heat indices

.LONG TERM...(Wednesday night through Sunday)
Issued at 347 PM CDT Sun Jun 24 2018

Ridge remains over the area with hot temperatures in the mid 90s
and heat indices between 100 and 105. Overnight thunderstorm
complexes moving across the ridge over the area are possible
early Thursday and Saturday morning. Another upper trough is
forecast to move in on late Saturday into Sunday, which will be
the next chance for organized convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun Jun 24 2018

Difficult TAF as TS development has been isolated and sporadic.
Presently believe all TAF sites are VFR in the near term with a
decaying SHRA near OMA. This trend seems likely to hold for the
next few hours but forecast is increasingly uncertain after that
time as TS development could occur just about any time through the
night. Most likely time period for widespread TS with accompanying
MVFR cigs is highlighted in the TAF generally after 12Z tomorrow,
followed by another period of more sporadic TS development
through the remainder of the TAF period. Additional, winds will
fluctuate quite a bit through the period, especially at OFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 24, 9:58 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
958 PM CDT Sun Jun 24 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
958 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Widespread thunderstorms are expected tonight into Monday with
several rounds of thunderstorms expected. Areas of heavy rainfall
are likely with rainfall rates up to 2 inches per hour at times,
and total rainfall amounts possibly exceeding 5 inches by late
Monday. This will lead to flash flooding, with parts of northeast
and east central Nebraska, and west central Iowa likely to see
the heaviest rain amounts.

There is also some potential for strong to severe thunderstorms on
Monday afternoon, particularly over far eastern Nebraska and
western Iowa.

Minor river flooding will continue along the Missouri River from
Brownville downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A few storms may develop Tuesday into Tuesday night with a small
chance for these to become severe, primarily over southwest Iowa.

Additional thunderstorms are possible by Friday night into
Saturday.

Minor river flooding is forecast to continue along the Missouri
River from Brownville to Rulo through the period. Flooding may
develop farther north by mid week, from around Plattsmouth to
Nebraska City.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected tonight. Please report
flooding and rainfall amounts to the National Weather Service.

In the hours before

Local storm report, Jun 24, 7:12 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             7 N ROGERS              41.57N 96.90W
06/24/2018  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

            MOSTLY SMALL HAIL STONES BUT OCCASIONALLY A
            FEW QUARTER SIZE WOULD FALL.

&&

BLB
Special weather statement, Jun 24, 7:21 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
721 PM CDT SUN JUN 24 2018

NEZ050-065-078-250045-
Seward-Butler-Saline-
721 PM CDT SUN JUN 24 2018

...Funnel Clouds Being Reported...

A number of funnel clouds have been reported this evening along a
line from just south of Seward to near Cordova. These funnels are
associated with a growing line of showers and storms. While a brief
tornado touchdown is possible, it is not likely.

LAT...LON 4084 9737 4126 9707 4106 9695 4058 9737
TIME...MOT...LOC 0018Z 235DEG 5KT 4077 9731

MEAD
Special weather statement, Jun 24, 7:51 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
751 PM CDT SUN JUN 24 2018

NEZ015-034-250115-
Thurston NE-Burt NE-
751 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURT AND SOUTHEASTERN
THURSTON COUNTIES UNTIL 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lyons, or 43 miles south of Sioux City, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lyons, Decatur and Oakland.

LAT...LON 4180 9649 4197 9655 4209 9630 4181 9616
TIME...MOT...LOC 0051Z 241DEG 21KT 4188 9647

MEAD
Special weather statement, Jun 24, 8:04 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
804 PM CDT SUN JUN 24 2018

IAZ043-NEZ015-034-250130-
Monona IA-Thurston NE-Burt NE-
804 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONONA...NORTHEASTERN
BURT AND SOUTHEASTERN THURSTON COUNTIES UNTIL 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macy, or 30 miles south of Sioux City, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Onawa, Whiting, Decatur, Macy and Lewis And Clark State Park.

LAT...LON 4221 9610 4195 9604 4193 9640 4218 9644
      4222 9611
TIME...MOT...LOC 0104Z 261DEG 12KT 4206 9634

MEAD
Local storm report, Jun 24, 8:09 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     MACY                    42.11N 96.36W
06/24/2018                   THURSTON           NE   PUBLIC

            APPROXIMATELY 6 INCH DIAMETER TREE LIMBS
            DOWN.

&&

BLB
Local storm report, Jun 24, 8:30 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
830 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 ESE CHALCO            41.18N 96.10W
06/24/2018                   SARPY              NE   PUBLIC

            UPROOTED TREES AND BROKEN TREE LIMBS.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:21 PM CDTSpecial Weather StatementOAXSeward24 min
Jun 24, 7:51 PM CDTSpecial Weather StatementOAXBurt24 min
Jun 24, 8:10 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston35 min
Jun 24, 9:54 PM CDTFlash Flood WatchOAXBoone, Burt, Butler, Cedar, Colfax, Cuming and 7 more24 hr
Jun 24, 9:54 PM CDTFlash Flood WarningOAXBurt, Cuming, Thurston3 hr
Jun 25, 12:54 AM CDTFlash Flood WarningOAXCuming3 hr
Jun 25, 1:58 AM CDTAreal Flood AdvisoryOAXColfax, Cuming, Dodge, Platte, Stanton3 hr
Jun 25, 2:00 AM CDTRiver Flood WarningOAXCuming8 hr
Jun 25, 3:37 AM CDTAreal Flood AdvisoryOAXBurt, Cuming, Dodge3 hr
Jun 25, 6:13 AM CDTAreal Flood AdvisoryOAXPlatte3 hr
Jun 25, 9:50 AM CDTAreal Flood WarningOAXPlatte6 hr
Jun 25, 10:11 AM CDTAreal Flood WarningOAXDodge9 hr
Jun 25, 12:17 PM CDTAreal Flood WarningOAXButler, Colfax, Cuming, Dodge, Platte, Stanton9 hr
Jun 25, 12:31 PM CDTRiver Flood WarningOAXPlatte42 hr
Jun 25, 4:07 PM CDTAreal Flood WarningOAXCuming6 hr
Jun 25, 4:18 PM CDTRiver Flood WarningOAXDodge20 hr
Jun 25, 4:43 PM CDTFlash Flood WarningOAXCuming, Thurston3 hr
Jun 25, 4:51 PM CDTSpecial Weather StatementOAXJefferson, Saline, Seward39 min
Jun 25, 5:27 PM CDTSpecial Weather StatementOAXSaline33 min
Jun 25, 5:33 PM CDTSpecial Weather StatementOAXGage27 min
Jun 25, 5:35 PM CDTRiver Flood WarningOAXDodge3 days
Jun 25, 5:35 PM CDTRiver Flood WarningOAXDodge23 hr
Jun 25, 5:42 PM CDTAreal Flood AdvisoryOAXCedar, Thurston, Wayne4 hr
Jun 25, 5:56 PM CDTSpecial Weather StatementOAXGage34 min
Jun 25, 5:57 PM CDTFlash Flood WarningOAXThurston, Wayne4 hr
Jun 25, 6:12 PM CDTSevere Thunderstorm WarningOAXLancaster33 min
Jun 25, 6:34 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster13 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.